Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 42, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 29, 2023, 2:25 PM EDT for Plymouth County, Massachusetts. It was in force for 24 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2023, 2:25 PM EDT (18:25 UTC)
- Expired
- Jul 29, 2023, 2:49 PM EDT
- In force
- 24 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Plymouth County, MA
The radar
The Boston radar (KBOX), 40 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 2:35 PM EDT | TSTM WND DMG | 2 Wnw Scituate, MA | In Scituate, large branches were down on Route 3A in front of the DPW. Report relayed by amateur radio. |
| Jul 29, 2:35 PM EDT | TSTM WND DMG | Cohasset, MA | In Cohasset, a large tree limb and wires were down on Beechwood Street. Report relayed by amateur radio. |
| Jul 29, 2:40 PM EDT | TSTM WND GST 45 | Hingham, MA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 1:33 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 6.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 134 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
The text
As transmitted.
456
WUUS51 KBOX 291825
SVRBOX
MAC023-291915-
/O.NEW.KBOX.SV.W.0042.230729T1825Z-230729T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
225 PM EDT Sat Jul 29 2023
The National Weather Service in Boston/Norton has issued a
* Severe Thunderstorm Warning for...
North central Plymouth County in southeastern Massachusetts...
* Until 315 PM EDT.
* At 224 PM EDT, a severe thunderstorm was located over Scituate, or
7 miles east of Weymouth, moving southeast at 20 mph. The
strongest winds should pass through Hingham, Norwell, and Hanover.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Marshfield, Hingham, Scituate, Pembroke, Hanover, Norwell, Hull and
Cohasset.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4209 7074 4214 7085 4224 7092 4225 7088
4227 7085 4224 7077 4225 7077 4220 7072
4221 7071 4217 7071 4217 7073 4215 7071
4216 7071 4216 7070 4211 7067
TIME...MOT...LOC 1824Z 300DEG 16KT 4221 7080
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JWD2 follow-up statements
460
WWUS51 KBOX 291837
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
237 PM EDT Sat Jul 29 2023
MAC023-291915-
/O.CON.KBOX.SV.W.0042.000000T0000Z-230729T1915Z/
Plymouth MA-
237 PM EDT Sat Jul 29 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR NORTH CENTRAL PLYMOUTH COUNTY...
At 236 PM EDT, a severe thunderstorm was located over Scituate, or
near Marshfield, moving southeast at 20 mph. Winds recently gusted
to 52 mph at Fort Point Road in Weymouth.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
This severe storm will be near...
Marshfield, Scituate and Pembroke around 240 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4209 7074 4214 7085 4220 7085 4222 7084
4224 7082 4224 7077 4225 7077 4220 7072
4221 7071 4217 7071 4217 7073 4215 7071
4216 7071 4216 7070 4211 7067
TIME...MOT...LOC 1836Z 300DEG 16KT 4218 7073
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JWD045
WWUS51 KBOX 291849
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
249 PM EDT Sat Jul 29 2023
MAC023-291858-
/O.CAN.KBOX.SV.W.0042.000000T0000Z-230729T1915Z/
Plymouth MA-
249 PM EDT Sat Jul 29 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PLYMOUTH COUNTY
IS CANCELLED...
The storm which prompted the warning has moved off the coast near
Cohasset. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern Massachusetts.
&&
LAT...LON 4209 7074 4214 7085 4220 7085 4222 7084
4224 7082 4224 7077 4225 7077 4220 7072
4221 7071 4217 7071 4217 7073 4215 7071
4216 7071 4216 7070 4211 7067
TIME...MOT...LOC 1846Z 300DEG 16KT 4215 7066
$$
JWDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:15 PM EDT, 10 minutes earlier.
Area forecast discussion, Jul 29, 2:15 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
215 PM EDT Sat Jul 29 2023
.SYNOPSIS...
Another round of strong to severe thunderstorms and flash
flooding is possible today as a cold front slides through.
Much more comfortable airmass moves in for Sunday and remains in
place through much of the week. A frontal system will bring
more showers and perhaps a few thunderstorms late in the week.
&&
.NEAR TERM /UNTIL 8 PM THIS EVENING/...
215 PM Update...
* Severe Thunderstorm Watch until 9 PM for all of SNE
* Damaging winds and flash flooding the main threats
* Heat advisory remains in effect
Storms beginning to fire as atmosphere destabilizes with temps
soaring thru the 80s to around 90 away from the coast. Dew pts
70-75 combined with warm temps generating SB CAPES up to 2000
j/kg! Plenty of deep layer shear up to 40 kt for organized
convection as the afternoon the afternoon progresses and
continue into early evening. Outflow boundaries and seabreeze
boundaries serving as focus for convection this afternoon. PWATs
AOA 2 inches along with deep layer WSW flow will support cells
possibly training over the same area. Already have issued a
flash flooding warning for Boston and its immediate suburbs to
the southwest. Given these primed conditions, severe
thunderstorm watch in effect until 9 pm for all of MA/RI/CT.
Main threats are damaging winds and flash flooding. Can't rule
out an isolated tornado, with merging cells posing the greatest
risk. Improving conditions 00z-03z from northwest to southeast.
Otherwise, hot and humid conditions this afternoon with highs in
the upper 80s to lower 90s, with heat indices in the mid to
upper 90s. Not as hot along the coast given seabreezes.
&&
.SHORT TERM /8 PM THIS EVENING THROUGH 6 AM SUNDAY/...
415 AM Update:
The line of thunderstorms moves offshore before midnight this
evening, with winds becoming northerly and advecting in a drier
air mass. It may still feel somewhat humid, but we should see
dewpoints fall into the upper 50s to mid 60s, about 10-15
degrees lower than during the daytime. Northerly breezes will
also trap moisture and there's some indication for overnight
stratus across a large portion of SNE. However will be clearing
from NW to SE by daybreak. Lows tonight range from the upper
50s to mid 60s closely following dewpoint temperatures.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Highlights
* A cooler and much more comfortable airmass moves in Sun. This
remains in place for much of the upcoming week.
* Spotty showers on Mon and Tue. Better shot for more widespread
showers/t-storms comes late in the week.
Sunday through Tuesday...
Stuck under cyclonic flow through this timeframe. A subtle shortwave
swings through New England on Sun. Another shortwave lifts through
by early Mon. After this shortwave lifts through we are stuck under
a broad trough through Tue. A weak high nudges in on Sun. Late on
Sun into Mon a sfc trough extends into the south coast from an area
of low pressure off the Carolinas coast. A cold front slides through
later on Mon into early Tue. High pressure starts nudging in a bit
more late on Tue.
Will be significantly cooler and less humid Sun and as we head into
the work week. Winds generally remaining out of the NNW to NW at 925
hPa. This keeps roughly 15-20 degree C temps at that same level
through this period. The end result will be high temps topping out
in the mid 70s to the mid 80s. Dew points will be lowering into the
50s for most through much of this period. The only exception is
across the immediate south coast and perhaps portions of the eastern
coastline where low/mid 60 dew points linger into late Mon.
Despite the shortwave lifting through on Sun am thinking that we
should remain dry. Will have a mid level ridge building across the
eastern Great Lakes/Upstate NY and with drier WNW/NW flow along with
lowering PWATs it could be difficult to get any shower activity.
Will have better chances of spotty to perhaps scattered shower
activity during the Mon/Tue timeframe. Did bump up precip chances
late Sun into early Mon. Appears that we will have a weak
trough/boundary in place across the south coast. This in combination
with an upper trough digging in from the Great Lakes could generate
isolated shower activity, especially given the low/mid 60 degree dew
points still in place. May be lacking the deeper moisture though
with PWATs around 1 inch. Better chances for showers later on Mon
especially as a cold front slides into/through the region. Will also
see 500 hPa temps cool to roughly -15 to -20 degrees C, which is
quite anomalous for this time of year. Both the NAEFS and EPS
guidance SATA tables show this being roughly 2-3 STD below model
climo, which continues into Tue. This in combination with diurnal
heating should lead to isolated/scattered showers on Mon, with the
best shots across the interior. Similar set up on Tue, but think
the focus will be more along mesoscale boundaries, such as the sea
breeze. Despite these chances think overall it will be dry for most
and a washout is most definitely not anticipated.
Wednesday and Thursday...
Broad cyclonic flow/trough lifts offshore on Wed and a ridge axis
builds into the central/eastern Great Lakes. The ridge builds
overhead on Thu and begins to shift to our NE by late in the day,
while another trough digs into the Ontario/Great Lakes region. High
pressure builds overhead on Wed and moves offshore Wed into Thu. A
frontal system begins sliding into the eastern Great Lakes on Thu.
Dry and quiet weather expected through the vast majority of this
period. Did dial back the precip chances on Thu given the latest
suite of guidance has us dry, which was not captured well by the
NBM. Suspect we will need to continue to dial back those precip
chances on Thu. Did lower temps Tue night into Wed toward the 20th
percentile of guidance as am anticipating strong radiational
cooling. Will feel much cooler with lows generally in the 50s, but
there will be a few spots across NW MA that are in the upper 40s!
High temps on Wed will generally be in the 70s.
Should start to see the temps/dew points climbing on Thu as we get
into more southerly flow ahead of our next system. Anticipate that
925 hPa temps will be in the 15-20 degree range, so highs should
solidly be in the mid 70s to mid 80s. Dew points will begin climbing
into the upper 50s to lower 60s.
Late Thursday through Friday Night...
Still seeing significant timing and intensity differences with the
trough swinging through late in the week. This feature will bring us
our next opportunity for more widespread showers and perhaps some t-
storms as a frontal system moves through.
Given the spread amongst guidance have just stuck with the NBM at
this point. Quite difficult to pin point the specifics with regards
to severe weather this far out. We do have increasing deep layer
shear and forcing, but the mitigating factor may be the instability
that we realize. At this moment ensembles prog a roughly 30-50
percent chance of CAPE AOA 500 J/kg and low probs of CAPE AOA 1000
J/kg. Will just have to see how things evolve as the week
progresses, but given these probs have just an isolated mention of
thunderstorms at this point.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Forecast Confidence Levels:
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
1815z update...
* Strong to severe thunderstorms possible until 01z
Thru 00z...moderate confidence on trends, lower on exact timing
and details.
Scattered TSRA across the region with MVFR conditions in these
storms. A few of the stronger storms will have a strong/damaging
wind threat along with torrential rainfall. This threat lingers
until about 01z, earlier northwest MA, longer for Cape Cod and
Islands. Away from these storms VFR with modest SSW winds.
After 00z...high confidence on trends, lower on exact timing and
details.
Storms at 00z mainly confined to CT/RI and southeast MA, then
finally exiting offshore after 03z/04z with improving
conditions. Behind the storms winds shift from SW to north and
become gusty, up to 20 kt or so. MVFR conditions behind the
front with the wind shift to the north, but dry weather
expected.
Sunday...high confidence.
MVFR possible early with north wind, but as wind becomes NNW
trend will be for VFR.
Sunday night...high confidence.
KBOS TAF...Moderate confidence on trends, lower on exact timing
and details. Scattered thunderstorms until about 02z. The
stongest storms will have the potential for wind gusts greater
than 50 kt and flash flooding. MVFR conditions in these storms.
Otherwise, VFR with E-SE winds. Storms move offshore after 02z,
but then a wind shift to the N-NE will result in MVFR cigs. Then
around 09z, wind shift to the N-NW should result in trends
toward VFR.
KBDL TAF...Moderate confidence on trends, lower on exact timing
and details. Scattered thunderstorms until about 00z. The
stongest storms will have the potential for wind gusts greater
than 50 kt and flash flooding. MVFR conditions in these storms.
Otherwise, VFR with light S-SW winds. Storms exit after 00z,
with a wind shift to the north and gusty. MVFR cigs likely
accompany this wind shift, and then toward 09z winds shift to
NNW along with VFR.
Outlook /Monday through Wednesday/...
Monday through Tuesday: VFR. Slight chance SHRA.
Tuesday Night through Wednesday: VFR.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Today...Moderate confidence.
A warm front lifts through the waters this AM and could bring
isolated to scattered showers/storms. More widespread showers and
thunderstorms cross the waters this afternoon/evening as a cold
front moves through. Not out of the question some of the afternoon
storms are strong to severe bringing strong wind gusts. Did opt to
hoist a SCA across the outer southern waters as seas build to 5 ft.
Its marginal, but given the time of year and heat there will likely
be boaters out. Winds out of the SW at 10-15 kts with some 20-25 kt
gusts possible across the southern waters late. The eastern waters
will see winds rapidly flipping to the E/NE as the cold front
slides through.
Tonight through Sunday...High confidence.
Cold front crosses the rest of the waters this evening, which will
shift winds to the N/NW at 15-20 kts and gusts around 20 kts. Should
see the shower and thunderstorm activity downtick quickly in wake of
the front. High pressure nudges in on Sunday. Winds shift to the
N/NE and eventually the E late on Sunday, but speeds remain less
than 10 kts. Seas 2-4 ft. The far outer waters may see those 5 ft
seas linger late tonight.
Outlook /Sunday through Wednesday/...
Saturday: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers, isolated thunderstorms.
Saturday Night: Low risk for Small Craft Advisory winds with
gusts up to 30 kt. Areas of seas approaching 5 ft. Scattered
rain showers, isolated thunderstorms, patchy fog.
Sunday: Winds less than 25 kt. Seas locally approaching 5 ft.
Sunday Night: Winds less than 25 kt.
Monday through Tuesday Night: Winds less than 25 kt. Slight
chance of rain showers.
Wednesday: Winds less than 25 kt.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ002>004.
Flood Watch until 11 PM EDT this evening for CTZ002>004.
MA...Heat Advisory until 8 PM EDT this evening for MAZ005-010>021.
Flood Watch until 11 PM EDT this evening for MAZ002>018-020-
021-026.
RI...Heat Advisory until 8 PM EDT this evening for RIZ001>007.
Flood Watch until 11 PM EDT this evening for RIZ001>005-007.
MARINE...Small Craft Advisory until 8 AM EDT Sunday for ANZ255-256.
&&
SYNOPSIS...Loconto/BL
NEAR TERM...Loconto/Nocera/BL
SHORT TERM...Loconto
LONG TERM...BL
AVIATION...Nocera/BL
MARINE...Loconto/BLHazardous weather outlook, Jul 29, 4:09 AM EDT, 10 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 409 AM EDT Sat Jul 29 2023 MAZ002>004-006>009-026-300815- Western Franklin MA-Eastern Franklin MA-Northern Worcester MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Northern Middlesex MA- 409 AM EDT Sat Jul 29 2023 ...FLOOD WATCH IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for central Massachusetts, eastern Massachusetts, northeastern Massachusetts and western Massachusetts. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ002>004-MAZ005-010>018-020-021-RIZ001>005-007-300815- Hartford CT-Tolland CT-Windham CT-Central Middlesex MA- Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA- Western Norfolk MA-Southeast Middlesex MA-Suffolk MA- Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA- Southern Bristol MA-Southern Plymouth MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Newport RI- 409 AM EDT Sat Jul 29 2023 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...FLOOD WATCH IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, southeastern Massachusetts, western Massachusetts, northern Rhode Island and southern Rhode Island. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ019-RIZ006-300815- Eastern Plymouth MA-Washington RI- 409 AM EDT Sat Jul 29 2023 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeastern Massachusetts and southern Rhode Island. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ022>024-RIZ008-300815- Barnstable MA-Dukes MA-Nantucket MA-Block Island RI- 409 AM EDT Sat Jul 29 2023 This Hazardous Weather Outlook is for southeastern Massachusetts and southern Rhode Island. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-300815- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 409 AM EDT Sat Jul 29 2023 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Jul 29, 1:30 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
130 PM EDT Sat Jul 29 2023
MAZ005-007-013>016-291830-
Eastern Essex MA-Suffolk MA-Western Norfolk MA-
Central Middlesex County MA-Eastern Norfolk MA-
Southeast Middlesex MA-
130 PM EDT Sat Jul 29 2023
...STRONG THUNDERSTORMS NEAR BOSTON...
At 129 PM EDT, Doppler radar was tracking a strong thunderstorm
over Wellesley, moving northeast at 10 mph.
HAZARD...Minor flooding and lightening
SOURCE...Radar indicated.
IMPACT...Minor nuisance flooding of typically flood prone areas.
Locations impacted include...
Boston, Cambridge, Quincy, Lynn, Newton, Somerville, Waltham, Malden,
Brookline, Medford, Revere, Arlington, Everett, Chelsea, Watertown,
Needham, Wellesley, Milton, Melrose and Saugus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.
&&
LAT...LON 4245 7096 4241 7099 4238 7097 4238 7100
4233 7095 4232 7096 4238 7105 4236 7105
4233 7101 4233 7104 4230 7105 4230 7099
4228 7102 4224 7123 4233 7132 4249 7098
TIME...MOT...LOC 1729Z 226DEG 9KT 4232 7125
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
KPSpecial weather statement, Jul 29, 1:43 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
143 PM EDT Sat Jul 29 2023
CTZ002-003-291845-
Hartford CT-Tolland CT-
143 PM EDT Sat Jul 29 2023
...A strong thunderstorm will impact portions of southwestern Tolland
and central Hartford Counties through 245 PM EDT...
At 143 PM EDT, Doppler radar was tracking a strong thunderstorm over
Avon, or over West Hartford, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Little to no impact from hail is expected.
Locations impacted include...
Hartford, New Britain, West Hartford, Manchester, East Hartford,
Glastonbury, Newington, Vernon, Windsor, Wethersfield, Mansfield,
South Windsor, Farmington, Simsbury, Bloomfield, Rocky Hill, Avon,
Ellington, Tolland and Coventry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.
This storm may intensify and become severe. Stay tuned to your local
media for updates and possible warnings.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northern Connecticut.
&&
LAT...LON 4189 7229 4166 7230 4164 7233 4162 7233
4164 7250 4165 7251 4164 7255 4172 7290
4185 7290
TIME...MOT...LOC 1743Z 271DEG 17KT 4177 7281
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KPSpecial weather statement, Jul 29, 1:51 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
151 PM EDT Sat Jul 29 2023
MAZ013-015-016-019-291830-
Eastern Plymouth MA-Suffolk MA-Western Norfolk MA-Eastern Norfolk MA-
151 PM EDT Sat Jul 29 2023
...STRONG THUNDERSTORM NEAR THE SOUTH SHORE...
At 151 PM EDT, Doppler radar was tracking a strong thunderstorm over
Quincy, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and minor flooding.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches.
Locations impacted include...
Boston, Quincy, Weymouth, Braintree, Randolph, Milton, Hingham,
Scituate, Holbrook, Norwell, Hull and Cohasset.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
eastern and southeastern Massachusetts.
&&
LAT...LON 4226 7087 4225 7077 4219 7072 4215 7103
4233 7105 4229 7102 4233 7102 4231 7100
4231 7097 4230 7101 4227 7099 4230 7093
4225 7096 4227 7093 4225 7088 4233 7093
4232 7090 4234 7088
TIME...MOT...LOC 1751Z 257DEG 33KT 4228 7100
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JWDThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 3:08 AM EDT | Flood Watch | BOX | Bristol, Essex, Franklin, Hampden, Hampshire, Middlesex and 4 more | 19 hr |
| Jul 29, 3:21 AM EDT | Small Craft Advisory | BOX | 33 hr | |
| Jul 29, 5:03 AM EDT | Special Marine Warning | BOX | 57 min | |
| Jul 29, 5:14 AM EDT | Special Weather Statement | BOX | Bristol | 61 min |
| Jul 29, 1:30 PM EDT | Special Weather Statement | BOX | Suffolk | 60 min |
| Jul 29, 1:39 PM EDT | Flash Flood Warning | BOX | Middlesex, Norfolk, Suffolk | 73 min |
| Jul 29, 1:51 PM EDT | Special Weather Statement | BOX | Suffolk | 39 min |
| Jul 29, 1:55 PM EDT | Special Marine Warning | BOX | 37 min | |
| Jul 29, 2:28 PM EDT | Special Marine Warning | BOX | 47 min | |
| Jul 29, 3:18 PM EDT | Special Weather Statement | BOX | Middlesex | 42 min |
| Jul 29, 3:41 PM EDT | Flash Flood Warning | BOX | Essex | 94 min |
| Jul 29, 4:05 PM EDT | Special Weather Statement | BOX | Hampshire | 55 min |
| Jul 29, 4:12 PM EDT | Flash Flood Warning | BOX | Essex, Middlesex | 2 hr |
| Jul 29, 4:47 PM EDT | Flash Flood Warning | BOX | Franklin | 118 min |
| Jul 29, 4:50 PM EDT | Flash Flood Warning | BOX | Middlesex, Norfolk, Suffolk | 4 hr |
| Jul 29, 5:11 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampden, Hampshire | 46 min |
| Jul 29, 5:38 PM EDT | Special Weather Statement | BOX | Worcester | 67 min |
| Jul 29, 5:53 PM EDT | Special Marine Warning | BOX | 67 min | |
| Jul 29, 6:07 PM EDT | Special Weather Statement | BOX | Hampden, Worcester | 53 min |
| Jul 29, 6:22 PM EDT | Special Weather Statement | BOX | Essex | 38 min |
| Jul 29, 6:50 PM EDT | Flash Flood Warning | BOX | Essex, Middlesex, Worcester | 115 min |
| Jul 29, 6:58 PM EDT | Special Weather Statement | BOX | Middlesex, Worcester | 62 min |
| Jul 29, 7:41 PM EDT | Severe Thunderstorm Warning | BOX | Norfolk, Worcester | 34 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.